Neurotoxicity Resulting from Prolonged Metronidazole: A Case Report

1Scott &
White Memorial Hospital, Temple, TX

Meeting: Hospital Medicine 2011, May 10-13, Dallas, Texas.

Abstract number: 337

Case Presentation:

A 64‐year‐old Hispanic retired truck driver with type 2 diabetes mellitus presented with a 1‐week history of left foot pain. His initial blood cultures were positive for Klebsiella species. MRI findings were consistent with osteomyelitis and gangrene. He underwent surgical debridement and partial amputation of his left fifth toe. Surgical pathology was consistent with gangrene and osteomyelitis. He was started on metronidazole 500 mg every 8 hours and ceftriaxone 1 g daily based on culture results. After recovering somewhat, he was transferred to a long‐term acute care hospital, where he completed 8 weeks of antibiotic therapy and wound care. His course was complicated by poor wound healing. In week 7 of antibiotic therapy, he had progressively worsening dys‐arthria, ataxia, and dysmetria in his upper extremities. He was unable to walk without the assistance of 2 people when he had previously been able to walk independently with a walker. A CT scan of the head was negative, but an MRI of the brain was obtained and revealed symmetric signal abnormality within the cerebellar dentate nuclei. Metronidazole was discontinued. The patient's dysarthria and ataxia resolved within 7–10 days. Ceftriaxone was continued for another week before being discontinued. The left foot wound was improving, and antibiotics were discontinued completely. The patient was discharged home with home health assistance 2 weeks after discontinuing the metronidazole. Repeat MRI obtained 6 months later showed resolution of the previous abnormality. On follow‐up with neurology, the patient was using a 4‐point walker independently with a fairly normal gait. There was no evidence of dysmetria, and cranial nerve testing was unremarkable.

Discussion:

Metronidazole is a well‐tolerated antibiotic effective against a variety of conditions including Clostridium difficile colitis. The medical literature includes rare reports of reversible metronidazole‐induced central nervous system disturbance. These effects appear to be associated with MRI changes, most commonly seen in symmetrical dentate nucleus lesions. The mechanism for these effects is poorly understood. Metronidazole can easily penetrate the blood–brain and blood–cerebrospinal fluid barriers at near serum levels. Several mechanisms have been proposed including demyelination, vasogenic edema, and cytotoxic edema. Metronidazole is effective in a wide variety of conditions, often for a prolonged course. Despite its common use, many clinicians are unaware of its potential for neurological side effects, especially in patients who take this agent for prolonged durations.

Conclusions:

As hospital physicians, who commonly prescribe metronidazole to treat Clostridium difficile infections, it is important that we be aware of this potential toxicity and its treatment.

Disclosures:

M. McNeal ‐ none; J. Clark ‐ none; J. Midturi ‐ none; C. Church ‐ none; H. Sonnier ‐ none; T. McNeal ‐ none

To cite this abstract:

McNeal M, Clark J, Midturi J, Church C, Sonnier H, McNeal T. Neurotoxicity Resulting from Prolonged Metronidazole: A Case Report. Abstract published at Hospital Medicine 2011, May 10-13, Dallas, Texas. Abstract 337. Journal of Hospital Medicine. 2011; 6 (suppl 2). https://www.shmabstracts.com/abstract/neurotoxicity-resulting-from-prolonged-metronidazole-a-case-report/. Accessed June 19, 2019.

« Back to Hospital Medicine 2011, May 10-13, Dallas, Texas.